# SDR FQAR20150218017

- Difficulty date: February 17, 2015
- Submitted: February 18, 2015
- Operation: General aviation
- Aircraft: N287PA
- Make and model: Piper PA-44-180
- Aircraft serial: 4496110
- Aircraft time: 7,564 hours
- Engine: Lyc O360A1H6
- Propeller: Hartzl HCC2YR2
- System (JASC): 3260 · Landing Gear Position and Warning
- Part: Squat Switch
- Part number: 89291004
- Condition: Separated
- Location: Mlg
- Part time: 2,160 hours
- Stage of operation: CL
- How discovered: O
- Nature of condition: N
- Precautionary procedure: A

## Discrepancy

AFTER TAKEOFF, THE PILOTS ATTEMPTED TO RAISE THE GEAR. THE GEAR DID NOT COME UP AND THE GEAR UNSAFE LIGHT ILLUMINATED AND THE HORN SOUNDED.  THE PILOTS RECYCLED THE GEAR HANDLE WITH THE SAME RESULTS.  THEY WERE ABLE TO LAND AND RETURN TO THE RAMP UNEVENTFULLY.  INSPECTION REVEALED THE LT SQUAT SWITCH HAD 1 BROKEN WIRE. A SECOND WIRE BROKE AS THE SWITCH WAS REMOVED AND A THIRD IS ALMOST COMPLETELY BROKEN.  THE SWITCH DESIGN HAS A PROBLEMATIC HISTORY WITH THIS REPAIR STATION, AS FAILURES ARE COMMON AND OCCUR VERY QUICKLY, PREVENTING EVEN DILIGENT INSPECTION FROM DETECTING PROBLEMS.  THE BREAKAGE IS DUE TO FATIGUE; THE WIRES ARE COATED WITH SHRINK WRAP THAT FORCE THEM TO FLEX IN ONLY A SMALL AREA DESPITE CAREFUL ROUTING.  ALSO, THE WIRES ARE NOT STRAIGHTENED OUT BEFORE THE SHRINK WRAP IS SHRUNK, CAUSING SOME TO BE VERY TIGHT AND OTHERS TO BE BULGING OUT.
